North Carolina, 2003

Flash Flood in North Carolina, June 16, 2003

June 16, 2003 · NWS MHX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 16, 3:30 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 16, 3:30 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
430 PM EDT MON JUN 16 2003

FRONTAL BNDRY CURRENTLY TO OUR S...ALONG WITH A SERIES OF SHRTWVS
WILL BE MAIN FOCUS OF PRECIPITATION THE NEXT COUPLE OF DAYS. THE
REGION WILL ALSO EXPERIENCE GOOD JET DYNAMICS WITH A JET TO OUR NE
SETTING AREA UP IN A RIGHT ENTRANCE REGION PROVIDING DIVERGENCE ALOFT.
PWS WILL BE RUNNING AT OR ABOVE 2 INCHES INTO FRI...ALLOWING FOR
HEAVY RAINS WHEN THE SHOWERS DO OCCUR. WILL ISSUE ANOTHER SPS TO
COVER THREAT OF HEAVY RAINS AND LOCALIZED FLOODING TONIGHT INTO
TUE. WILL CARRY LIKELY POPS INTO WED NIGHT...THEN ONCE WARM FRONT
LIFTS N OF AREA WILL GO WITH MORE SCATTERED TYPE CONVECTION WITH
CHANCE POPS. WILL SEE THIS TYPE OF SHOWERS/TSTMS UNTIL COLD FRONT
MOVING THRU AREA ON FRI BRINGS A MORE CONCENTRATED CHANCE OF RAIN.

THEN AFTER A RAINY WEEK...THE WEEKEND LOOKS DRY. COULD SEE A CHANCE
OF RAIN ON MON...IF ANOTHER WARM FRONT LIFTS THU THE AREA...BUT FOR
NOW WILL KEEP EXTENDED DRY.

MARINE: BNDRY DOWN TO NR FPSN7 ATTM. E-NE FLOW ACRS OUR WTRS TO CONT
THRU MUCH OF TUE UNTIL FRONT LIFTS BACK N OF OUR WTRS TUE NT OR
EARLY WED. UNTIL THEN...EXPECTING SEAS TO BLD TO MARGINAL SCA VALUES
IN THE E FETCH...MAINLY AFFECTING CSTL WTRS OFF THE OUTER BANKS.
LATEST WW3 RUN HAS BACKED OFF ON SEA HEIGHTS A BIT WITH THIS E
FETCH WAVE ENERGY...AND IS ALSO RUNNING ABOUT A FOOT TOO HIGH ATTM
TO OUR E. NONETHELESS...WUD ANTICIPATE THE PERSISTENT FETCH TO
EVENTUALLY BLD SEAS TO AT LEAST MARGINAL SCA BY TUE MORN...SO WL GO
WITH SCA EXPECTED TUE FOR WTRS N OF LOOKOUT. ETA/GFS BOTH HAVE A LOW
PRES WAVE ALONG THE FRONT AS IT LIFTS N...AND GFS INCRSS WINDS AHEAD
OF THIS LOW ON WED. WL AWAIT FUTURE RUNS FOR THIS...BUT MAY HAVE
25KT WINDS N OF HAT STARTING LATE WED. BETTER CHANCES FOR SCA
WINDS/SEAS LATE FRI INTO EARLY SAT IN NE FLOW BEHIND FROPA.

.MHX...NONE.

BANDY/PETRO
Hazardous weather outlook, Jun 16, 2:00 AM EST, 15 hours 40 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
300 AM EDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

SHOWERS AND A FEW THUNDERSTORMS EXPECTED TODAY. LOCALLY HEAVY
RAINFALL LIKELY...WITH THREAT OF MINOR FLOODING IN POOR DRAINAGE
AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NUMEROUS SHOWERS AND A FEW THUNDERSTORMS EXPECTED INTO EARLY
WEDNESDAY. LOCALIZED EXCESSIVE RAIN COULD PRODUCE MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

05

In the hours before

Special weather statement, Jun 16, 2:51 PM EST, 2 hours 49 minutes before
NCZ098-162045-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
351 PM EDT MON JUN 16 2003

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW COUNTY UNTIL 445 PM EDT...

AT 351 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 8 MILES NORTH OF
JACKSONVILLE TO 14 MILES WEST OF JACKSONVILLE...OR FROM 8 MILES NORTH
OF JACKSONVILLE TO 10 MILES SOUTHEAST OF BEULAVILLE...MOVING
SOUTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
JACKSONVILLE AT 420 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE SWANSBORO.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

20
Special weather statement, Jun 16, 3:55 PM EST, 1 hour 45 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-170900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
455 PM EDT MON JUN 16 2003

...LOCALLY HEAVY RAIN LIKELY THROUGH TUESDAY NIGHT...

A WEAK COLD FRONT HAS STALLED JUST SOUTH OF THE REGION FROM NEAR
CAPE FEAR WEST INTO NORTHEAST SOUTH CAROLINA. WEAK UPPER LEVEL
DISTURBANCES WILL CONTINUE TO SLIDE EAST SOUTHEAST ACROSS EASTERN
NORTH CAROLINA THROUGH TUESDAY NIGHT. THESE DISTURBANCES WILL
TRIGGER SHOWERS AND THUNDERSTORMS THROUGH THE TUESDAY NIGHT. THE
HEAVIEST RAINS WILL REMAIN GENERALLY SOUTH OF HIGHWAY 70 THROUGH
EARLY TUESDAY THEN BEGIN TO SHIFT NORTH AS THE WEAK COLD FRONT
BEGINS TO MOVE NORTH AS A WARM FRONT TUESDAY EVENING.

SOME OF THESE SHOWERS AND STORMS WILL PRODUCE VERY HEAVY RAIN...WITH
A QUICK 1 TO 2 INCHES POSSIBLE IN A FEW SPOTS. THIS MAY PRODUCE SOME
MINOR FLOODING OF POOR DRAINAGE AREAS. RESIDENTS IN AREAS PRONE TO
FLOODING SHOULD BE PREPARED TO TAKE ACTION IF HEAVY RAIN DEVELOPS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES.

MLF

The radar

The Raleigh/Durham radar (KRAX), 96 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Duplin

When
June 16, 5:40 PM EST to 6:30 PM EST
Where
Duplin County, Rose Hill
Reported by
LAW ENFORCEMENT
Coordinates
34.936, -77.933 (the zone’s center; the record gives no point)

Duplin County 911 reported street flooding in Rose Hill. Also, highways 117 and 50 were reported flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359926.